Alabama, 2015

Flash Flood and Damaging Winds in Alabama, January 3, 2015

January 3, 2015 · NWS HUN · 3 events in 2 counties and zones

Areas of showers during the day on the 3rd was followed by a line of showers and a few thunderstorms during the evening hours which produced heavy downpours and gusty winds. One of the storms produced wind damage in Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Areas of showers during the day on the 3rd was followed by a line of showers and a few thunderstorms during the evening hours which produced heavy downpours and gusty winds. One of the storms produced wind damage in Marshall County. With saturated soils, the heavy downpours in northwest Alabama resulted in a couple reports of flash flooding. Rainfall totals reached 1 to 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 3, 5:48 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 3, 5:48 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
548 PM CST SAT JAN 3 2015

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 241 PM CST SAT JAN 3 2015/

CURRENT WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW OVER THE TEXAS
PANHANDLE...WHILE SURFACE ANALYSIS DEPICTS THE SURFACE LOW OVER
SOUTHERN ILLINOIS. A COLD FRONT EXTENDS SOUTHWARD FROM THIS LOW AND
WAS JUST WEST OF THE MISSISSIPPI RIVER ATTM. MEANWHILE...A WARM
FRONT EXTENDED FROM THE LOW...SOUTHEASTWARD THROUGH MUSCLE
SHOALS...BIRMINGHAM...AND INTO SOUTHWEST GEORGIA. STRONG SOUTHERLY
FLOW HAS ADVECTED WARM AND MOIST GULF AIR INTO THE MISSISSIPPI AND
LOWER TENNESSEE VALLEY REGIONS OVER THE LAST SEVERAL HOURS...WITH
MANY LOCATIONS REACHING INTO THE MID TO UPPER 60S...WHICH IS ROUGHLY
20+ DEGREES WARMER THAN WHERE WE WERE AT THIS TIME YESTERDAY.

NOT MUCH HAS CHANGED...OVERALL...WITH THE SETUP FOR THIS EVENING AND
OVERNIGHT. THE AFOREMENTIONED COLD FRONT WILL SLOWLY TRACK
EASTWARD...AS THE UPPER LEVEL LOW MOVES TO THE NORTHEAST. AN AREA OF
RAIN WILL CONTINUE TO MOVE EASTWARD AHEAD OF THIS FRONT...WITH THE
MAIN LINE ENTERING THE WESTERN PORTION OF THE FORECAST AREA AROUND
00Z. ALTHOUGH WE ARE VERY MOIST AND HAVE BEEN ABLE TO WARM UP QUITE
A BIT DESPITE EXTENSIVE CLOUD COVER...THE OVERALL SEVERE THREAT
STILL APPEARS TO BE MINIMAL FOR THE FORECAST AREA. ONE OF THE MAIN
LIMITING FACTOR CONTINUES TO BE THE CAPPING INVERSION JUST OFF OF THE
SURFACE. BECAUSE OF THE WARM LAYER ALOFT...SURFACE BASED INSTABILITY
WILL BE HARD TO COME BY...ALTHOUGH GUIDANCE IS FAIRLY CONSISTENT
WITH BRINGING IN A NARROW BAND OF INSTABILITY JUST AHEAD OF THE COLD
FRONT. LOW LEVEL WIND SHEAR CERTAINLY WILL NOT BE A PROBLEM...THANKS
TO THE 50KT LOW LEVEL JET MOVING ACROSS REGION...AS THE SURFACE LOW
MOVES EAST ACROSS THE GREAT LAKES REGION. HOWEVER...FROM THE LATEST
GUIDANCE...THE INSTABILITY AND SHEAR MAY NOT OCCUR DURING THE SAME
TIME. NEVERTHELESS...IT WILL CERTAINLY BE SOMETHING TO WATCH CLOSELY.
IT SHOULD BE NOTED THAT...ALTHOUGH THE INSTABILITY WILL BE
SHALLOW...OUR LCL HEIGHTS ARE QUIET LOW...SO THIS COMBINED WITH THE
WIND SHEAR WILL POSE THE THREAT FOR AN ISOLATED BRIEF SPIN UP ALONG
THE MAIN LINE...WHICH SHOULD END AROUND MIDNIGHT.

THE MORE WIDESPREAD THREAT WITH THIS SYSTEM CONTINUES TO BE THE
POSSIBILITY OF FLOODING. MANY LOCATIONS HAVE SEEN UP TO 3/4 INCH OF
RAIN OVER THE LAST 24 HOURS...IN ADDITION TO QUITE A BIT OF RAINFALL
THAT FELL WITH THE LAST SYSTEM. THIS HAS CREATED VERY SATURATED
GROUND CONDITIONS ACROSS MUCH OF THE AREA. AN ADDITIONAL 1 TO 2
INCHES IS CERTAINLY POSSIBLE AS THE AREA OF RAIN MOVES THROUGH...WITH
GUIDANCE SUGGESTING THE TRAINING OF MODERATE RAIN...ESPECIALLY
ACROSS THE WEST. GIVEN THIS...WILL CONTINUE THE FLASH FLOOD WATCH
BEGINNING AT 00Z...WITH THE HIGHER AMOUNTS OF QPF EXPECTED AFTER
SUNSET.

THE COLD FRONT SHOULD EXIT THE AREA BY 12Z SUNDAY...WITH ISOLATED
LIGHT RAIN POSSIBLE JUST BEHIND THE FRONT. COOLER TEMPERATURES WILL
FILTER IN BEHIND THE FRONT AS HIGH PRESSURE BUILDS INTO THE REGION.
ANOTHER SURFACE LOW WILL TRACK EASTWARD ACROSS THE GREAT LAKES
TUESDAY NIGHT...WITH A FAIRLY STRONG ARCTIC FRONT TRAILING SOUTHWARD
AND MOVING THROUGH THE FORECAST AREA BY 06Z WEDNESDAY. DUE TO THE
HIGH PRESSURE IN PLACE PRIOR TO THIS FRONT AND LACK OF MOISTURE...NO
PRECIPITATION IS FORECAST. STRONG HIGH PRESSURE WILL CONTINUE TO
BUILD IN BEHIND THIS REINFORCING COLD FRONT...WITH OUR COLDEST
TEMPERATURES OF THE SEASON POSSIBLE BY THURSDAY MORNING. FORECAST
LOWS ARE EXPECTED TO DROP INTO THE LOWER TEENS TO SINGLE DIGITS.
GIVEN THE STRENGTH OF THE HIGH...AND STRONG PRESSURE GRADIENT...WINDS
WILL STAY AROUND 10KTS...CREATING WIND CHILL VALUES BELOW 0 DEGREES
AND AS LOW AS -12 DEGREES IN SOME PLACES FOR SEVERAL HOURS BETWEEN
06Z AND 14Z THURSDAY. FORTUNATELY...THE ATMOSPHERE WILL BEGIN TO
MODIFY...WITH TEMPERATURE RETURNING TO NEAR NORMAL BY SATURDAY.

73

&&

.AVIATION...
FOR 00Z TAFS...SHRA AND A FEW TSRA WERE OCCURRING ACROSS NW AL
ATTM...AHEAD OF A CDFNT ALONG THE MS RIVER. AS THE CDFNT MOVES EAST
TONIGHT EXPECT THE SHRA/TSRA TO SPREAD OVER THE ENTIRE CWA. THE CDFNT
WILL PASS THRU KMSL ARND 09Z AND KHSV BY 10Z...WITH THE PCPN
TAPERING OFF. MAINLY IFR CONDITIONS WILL BE POSSIBLE THRU 18Z. AFTER
18Z EXPECT MVFR CONDITIONS AT BOTH TAF SITES.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 3, 12:08 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1208 PM CST SAT JAN 3 2015

ALZ001>010-016-TNZ076-096-097-041200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1208 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT...BRINGING A THREAT
FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS...HEAVY RAIN...AND GUSTY
WINDS TO THE TENNESSEE VALLEY.

WHILE A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...THE MAIN
SEVERE WEATHER THREAT WILL OCCUR JUST AHEAD OF THE FRONT THIS EVENING
AND TONIGHT. A FEW STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS
APPROACHING SEVERE LIMITS.

HEAVY RAIN WILL BE A CONCERN FOR THE ENTIRE REGION. RAINFALL AMOUNTS
OF 1 TO 2 INCHES WILL BE COMMON...WHICH WILL COMBINE WITH SATURATED
SOILS TO PRODUCE A FLASH FLOOD THREAT. A FLASH FLOOD WATCH IS IN
EFFECT FROM THIS EVENING UNTIL SUNDAY MORNING.

IN ADDITION...WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE TODAY AND
TONIGHT EVEN OUTSIDE OF THUNDERSTORMS. GUSTS WILL BE MOST PRONOUNCED
ON RIDGETOPS ABOVE 1200 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN ARCTIC COLD FRONT WILL BRING A SHARPLY COLDER AIR MASS TO THE
TENNESSEE VALLEY TUESDAY NIGHT AND WEDNESDAY. A PROLONGED PERIOD OF
SUBFREEZING TEMPERATURES IS POSSIBLE WEDNESDAY AND THURSDAY...WITH
LOW TEMPERATURES APPROACHING THE SINGLE DIGITS...AND WIND CHILLS
POSSIBLY FALLING BELOW ZERO.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY
REPORTS OF FLASH FLOODING OR SEVERE WEATHER WILL BE GREATLY
APPRECIATED.

In the hours before

Special weather statement, Jan 3, 5:55 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CST SAT JAN 3 2015

ALZ003-004-007-040045-
MORGAN AL-LAWRENCE AL-FRANKLIN AL-
555 PM CST SAT JAN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN...LAWRENCE
AND EASTERN FRANKLIN COUNTIES UNTIL 645 PM CST...

AT 555 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NEEDMORE...OR NEAR HALEYVILLE...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...RUSSELLVILLE...MOULTON...TRINITY...PHIL
CAMPBELL...TOWN CREEK...COURTLAND...NORTH COURTLAND AND HILLSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3457 8763 3457 8752 3465 8748 3465 8745
      3467 8745 3476 8726 3475 8718 3446 8689
      3430 8718 3431 8774 3444 8787
TIME...MOT...LOC 2355Z 238DEG 49KT 3432 8760

LN
Special weather statement, Jan 3, 6:33 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
633 PM CST SAT JAN 3 2015

ALZ007-016-040115-
CULLMAN AL-MORGAN AL-
633 PM CST SAT JAN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN AND SOUTHERN MORGAN
COUNTIES UNTIL 715 PM CST...

AT 632 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DODGE CITY...OR 9 MILES SOUTHWEST OF CULLMAN...MOVING NORTHEAST AT 55
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HARTSELLE...HANCEVILLE...GOOD HOPE...FALKVILLE...HOLLY
POND...DODGE CITY...SARDIS...BALDWIN AND VINEMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3389 8703 3399 8715 3399 8711 3437 8711
      3448 8708 3442 8674 3435 8658 3431 8658
      3430 8648 3427 8645 3425 8652 3419 8655
      3408 8669 3409 8669 3407 8670 3393 8686
      3391 8692 3389 8692 3386 8696
TIME...MOT...LOC 0032Z 240DEG 49KT 3408 8696

07

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
January 3, 6:40 PM CST to 8:40 PM CST
Where
Lauderdale County, 0.17 mi ESE of Florence to 0.21 mi SSW of Florence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.799, -87.667

Up to eight inches of flood water was reported at the intersections of Veteran's Drive and Cherry Street and at Mitchell Boulevard at Coffee Road in Florence.

Thunderstorm Wind, Marshall

When
January 3, 7:41 PM CST to 7:51 PM CST
Where
Marshall County, 1.5 mi SE of Rabbit Town to 1.54 mi SE of Hustlerville
Measured
74 kt (85 mph) estimated gust
Reported by
State Official
Coordinates
34.264, -86.252

The University of Alabama in Huntsville performed a storm survey depicting a narrow swath with a path length of around 6 miles. Minor to moderate damage occurred along the swath in the city of Albertville of Marshall County. Damage included numerous snapped and uprooted trees, sign damage, and roof damage. Also, a couple of fences were blown down.

Thunderstorm Wind, Marshall

When
January 3, 7:42 PM CST to 7:43 PM CST
Where
Marshall County, 0.75 mi WNW of Albertville to 0.81 mi N of Albertville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.274, -86.232

Thunderstorm winds downed several trees, bent a local restaurant sign over to a 30 degree angle and a roof was partially blown off of an apartment building.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547092, 560004, 559276.